How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr B Your Own Question
Dr B
Dr B, Veterinarian
Category: Dog
Satisfied Customers: 1683
Experience:  DVM
27344366
Type Your Dog Question Here...
Dr B is online now
A new question is answered every 9 seconds

My 2-year old Westie has been itching more than usual in the

This answer was rated:

My 2-year old Westie has been itching more than usual in the last month or so. He has chewed bald spots by his back legs and has significant hair loss on his backside and underneath his tail - most likely due to itching/biting. He has a flea preventative, however, the groomer did find 2 adult fleas on him. Our vet thinks he may have gotten a flea bite or two weeks ago, and now just won't stop bothering the affected areas. He has been on Temiral P for 2 days now and has two diarrhea accidents in the house which is very unlike him. He also seems really depressed :(

Any idea what is wrong with him, and if Temiral P is too strong of a medication for him? I want his itching to get better and he hasn't touched the areas since he has been on the medication, but I feel AWFUL giving him something that is making him sick/sad.

Dr. J. :

Hi, I am going to try and help you tonight and also tell you about other things to watch for with Max. Give me a few minutes as I will need some time to type all the information. I am Dr J.

Customer:

Thanks Dr. J

Dr. J. :

It is very unusual for temeril-P to cause diarrhea. But some dogs are sensitive to steroids in that they will drink more water while on steroids and that can cause a looser stool. Besides prednisone, the other active ingredient in temeril-p is an antihsitamines. Sometimes in some dogs, the use of antihistamines can can loose stool but it is not very common. You could ask your Max has responded to this drug because it makes other possible diagnoses like food allergy less likely. But be cautious and watchful with Max because food allergy is very common in Westies. Most Westies I see in practice today have food allergy. Back to the loose stool, it could be drug related so I would ask to switch to prednisone but if that does not clear it up then I would suggest you have Max seen by his vet. I am available for questions now......please let me answer any questions you may have.

Dr. J. :

I am very sorry for the typos above....I just got off a long shift. If you do not understand anything, please let me know...

Dr. J. :

What I was saying above is that if Max has responded to temeril-p that is good because that is consistent with what you vet is thinking about it being a flea allergy. Food allergy usually does not respond to temeril-p. Also you can ask your vet to try Max on just Prednisone to see if that will help clear up the skin and diarrhea.. If diarrhea does not clear on pred alone then you should have Max seen by your vet. Westies can have very severe flea allergies to the point that will bite themselves until they develop secondary infections. So it is very important that the itching be treated. If Max does not clear up with good flea control and a steroid then another additional possibility would be a food allergy along with the flea allergy. I hope I have answered all your questions. Please let me know if you have any other questions at all. I am more than happy to help. Sincerely, DRJ

Customer:

This was helpful. Thank you. His diarrhea isn't just loose stool and it just showed up once he started the medication. I will speak to the vet tomorrow.

Dr. J. :

Please let me know how he does. I hope he feels better very soon. Most Sincerely, DrJ

Dr B and 2 other Dog Specialists are ready to help you
Keep me posted on how Max does. I hope he gets to feeling better very soon. If you need anything else, don't hesitate to let me know. Sincerely, DRJ